Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 138, NWS Mobile, AL

September 16, 1996Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Sep 16, 1996, 4:15 PM CDT for Choctaw County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 16, 1996, 4:15 PM CDT (21:15 UTC)
Expired
Sep 16, 1996, 5:00 PM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 4:25 PM CDTThunderstorm Wind 50Yantley, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1996-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1996-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1948 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
2.9
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 162116
SVRMOB
ALC023-162200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CDT MON SEP 16 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...CHOCTAW COUNTY
 
AT 415 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE
THUNDERSTORM WHICH WILL ENTER WESTERN CHOCTAW COUNTY BY 420 PM AND
CONTINUE EAST ACROSS CHOCTAW COUNTY AT 40 MPH. THIS STORM HAS A HISTORY
OF PRODUCING DAMAGING WINDS AND WILL PRODUCE GUSTS IN EXCESS OF 60 MPH
AS IT MOVES ACROSS CHOCTAW COUNTY.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHEL"TER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:32 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 16, 2:32 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT MON SEP 16 1996

50H TROF MOVE EAST OF FA THIS EVENING WITH FLOW BECMG ZONAL AS OMEGA
PTRN SETS UP IN MID SECTION OF COUNTRY. DRYING BEGINS TONIGHT XCPT
NEAR THE SFC. WILL PRBLY HAVE TO HANG ON TO DECENT POPS INTO THIS
EVENING ALTHOUGH WUD THNK THAT BKN LINE OF STMS FROM CBM TO LFT WILL
DIMINISH WITH LOSS OF HEATING. FCST AREA SOUNDINGS SHOW ATMOS DRYING
OUT IN THE MID LEVELS BUT REMAINING VERY MOIST NEAR THE SFC. SHUD BE
GOOD CHC FOR FOG TONIGHT WITH ABOVE SETUP AND VERY MOIST AIR MASS IN
THE LOWEST LAYERS...ESPECIALLY AS WNDS DROP OFF BY MIDNIGHT.
(1) 74/89/70/89 4212 (2) 75/89/72/89 4212
11

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 6:45 PM CDTSevere Thunderstorm WarningMOBWilcox45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.